Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 433, NWS Jackson, MS

June 2, 2003Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 2, 2003, 8:42 PM CDT for Lauderdale County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 8:42 PM CDT (01:42 UTC)
Expired
Jun 2, 2003, 9:40 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS54 KJAN 030142
SVRJAN
MSC075-030240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
842 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 940 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF            
  COLLINSVILLE TO 18 MILES SOUTHWEST OF NELLIEBURG...MOVING EAST     
  AT 45 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR COLLINSVILLE AT 850 PM CDT
  BE NEAR OKATIBEE LAKE...NELLIEBURG AT 855 PM CDT
  BE NEAR MERIDIAN AT 900 PM CDT
  BE NEAR MARION AT 905 PM CDT
  BE NEAR MERIDIAN STATION AT 910 PM CDT
  BE NEAR TOOMSUBA AT 915 PM CDT

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3256 8889 3225 8891 3224 8845 3257 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:15 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 2, 5:15 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT MON JUN 2 2003

A QUICK FORECAST UPDATE WILL BE COMING IN ORDER TO ACCOUNT FOR THE
NEW TORNADO WATCH (NUMBER 466).  NO OTHER UDPATES ARE PLANNED AT
THIS TIME.

THE UPDATE (AS WELL AS THE 510 PM STATE FORECAST) WILL BE OUT IN A
FEW MINUTES.

BUTTS

.......... PREVIOUS DISCUSSION ..........
304 PM CDT MON JUN 2 2003

FORECAST CHALLENGES THIS PERIOD ARE MAINLY THE TIMING AND INTENSITY
OF THE CONVECTION.

CURRENTLY THE WARM FRONT HAS MOVED NORTH OF THE AREA. A LINE OF
THUNDERSTORMS IS TO THE WEST OVER SOUTH CENTRAL ARKANSAS MOVING TO
THE EAST. THE CAP CONTINUES TO ERODE AS A GOOD CU FIELD HAS
DEVELOPED. WILL CONTINUE TO BECOME MORE UNSTABLE AS THE EVENING
PROGRESSES...WITH PWATS APPROACHING 2IN...A GOOD 30KT LOW LEVEL JET
IN PLACE...CAPE VALUES AROUND 2200...AND LIS AROUND -4.5. AN OUTFLOW
BOUNDARY WILL ALSO BE PROGRESSING FROM THE NORTH THROUGH THE AREA
FROM THIS MORNINGS CONVECTION...AS THE SHORTWAVE ENTERS THE REGION
FROM THE WEST. CONVECTION WILL CONTINUE TO FILL IN FROM THE WEST AND
INCREASE IN INTENSITY. EXPECT ISOLATED SEVERE TO OCCUR IN THE
NORTHERN AND WESTERN ZONES...WILL MENTION THIS IN THE ZONES
AS WELL AS THE HWO...WITH RAIN HEAVY AT TIMES WORDING/GENERAL
THUNDER IN THE EAST. THE GFS INITIALIZED THE BEST THIS MORNING SO
WILL TREND WITH IT. THE COLD FRONT STARTS MOVING THROUGH THE AREA
TUESDAY MORNING...WITH THE UPPER LEVEL SHORTWAVE DEVELOPING AN MCS
OVER THE SOUTHERN ZONES AS THE BASE OF THE SW TROUGH PASSES THROUGH
SOUTHERN MS AND LA. CLEARING BEGINS IN THE DELTA REGION BY TUESDAY
NIGHT AS THE FRONT CONTINUES TO PROGRESS TO THE SOUTHEAST. WILL
DECREASE WORDING TO SLIGHT CHANCE IN THE SOUTHEAST FOR WEDNESDAY AND
BY WEDNESDAY NIGHT...SHOULD BE CLEAR THROUGHOUT THE FORECAST AREA.

EXTENDED DISCUSSION...MODELS LOOK CONSISTENT WITH THE COOL SEASON
UPPER LEVEL TROUGH PATTERN OVER THE PLAINS AND THE RIDGE OVER THE
ROCKIES. THIS WILL BRING A SERIES OF FRONTAL SYSTEMS AND SHORT WAVES
THROUGH THE AREA. MAIN PROBLEM IS THE TIMING OF THE SHORT WAVES. THE
NEXT FRONT APPROACHES THE AREA ON FRIDAY AND MOVES THROUGH FRIDAY
NIGHT INTO SATURDAY. PRECIP LOOKS FAIRLY SIGNIFICANT SO WILL
CONTINUE TO MENTION IT IN THE HWO. IT BEGINS TO CLEAR OUT BEHIND THE
SYSTEM SUNDAY...RETURNING TO SOUTHERLY FLOW ON MONDAY. A SHORT WAVE
TROUGH APPROACHES MONDAY NIGHT AND COULD AFFECT THE DELTA REGION.

PRELIMINARY NUMBERS:
JAN TB 071/084 066/085 061 24860
    BTTEE 086/071 086/070 087/068 089/068 087 00005555000
MEI TB 070/083 065/085 061 24863
    BTTBB 086/071 087/070 087/068 089/068 088 00005555000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

24/17
Hazardous weather outlook, Jun 2, 2:39 PM CDT, 6 hours 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031939-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT MON JUN 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT ACROSS SOUTHEAST ARKANSAS...CENTRAL
MISSISSIPPI...AND NORTHEAST LOUISIANA.	THE PRIMARY RISK WITH
STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND DOWNBURSTS.
SEVERE STORMS WILL BE A LITTLE MORE NUMEROUS OVER THE DELTA
REGION ALONG THE HIGHWAY 82 CORRIDOR FROM WINONA WESTWARD TO
GREENVILLE AND CROSSETT.

A WARM MOIST AND VERY UNSTABLE AIRMASS WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE COMING EAST FROM TEXAS TO TRIGGER THE
THUNDERSTORMS TONIGHT AND TUESDAY. THIS INCREASING ENERGY MAY
SPAWN A FEW STRONG STORMS THROUGH MIDNIGHT...MAINLY WEST OF
INTERSTATE 55 BEFORE THE ACTIVITY BEGINS TO DECREASE INTO MORE OF
A HEAVY RAIN SYSTEM LATE TONIGHT AND EARLY TUESDAY.

SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN TUESDAY AFTERNOON
AND EVENING HOURS MAINLY OVER SOUTH MISSISSIPPI...AND THEN SHOULD
BECOME CONCENTRATED IN AREAS OF MISSISSIPPI SOUTH OF INTERSTATE
20 AND SOUTH OF INTERSTATE 20 AFTER MIDDAY.

...FLOODING...
INCREASING SOUTHERLY FLOW WILL TRANSPORT VERY HIGH ATMOSPHERIC
MOISTURE VALUES INTO SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF MISSISSIPPI THROUGH TONIGHT.  SHOWERS AND THUNDERSTORMS
OVER THESE AREAS COULD CONCENTRATE INTO A CLUSTER OVER THE LOWER
MISSISSIPPI VALLEY LATER TONIGHT.

ANY AREAS OF HEAVY RAIN AND THUNDERSTORMS COULD PERSIST OVER
SPECIFIC LOCATIONS AND MAY BE CAPABLE OF DROPPING ONE TO TWO
INCHES OF RAINFALL WITHIN A FEW HOURS TIME. ALTHOUGH WIDESPREAD
FLOODING IS NOT ANTICIPATED...HEAVY RAIN IN THESE AREAS COULD
CAUSE PONDING OF WATER UPON ROAD SURFACES MONDAY EVENING INTO
EARLY TUESDAY MORNING. ANY HEAVY RAIN SHOULD BE CONFINED TO
SOUTHERN MISSISSIPPI LATER ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AND INTO
SATURDAY ACROSS SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA
AND CENTRAL MISSISSIPPI.

A STRONG COLD FRONT WILL MOVE OVER THE REGION AND GENERATE
SHOWERS AND STRONG THUNDERSTORMS BEGINNING FRIDAY AND ENDING
DURING THE DAY SATURDAY.  AT THIS TIME IT APPEARS AMPLE LOW LEVEL
MOISTURE...INSTABILITY AND WIND SHEAR WILL BE AVAILABLE TO
PRODUCE STRONG THUNDERSTORMS. THE  PRIMARY RISK IS EXPECTED TO BE
STRONG WINDS AND HEAVY RAINS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY CONTINUE THROUGH TONIGHT...ESPECIALLY
FOR NORTHWEST MISSISSIPPI... SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA. ACTIVATION MAY BECOME NECESSARY AGAIN ON TUESDAY FOR
MAINLY SOUTH MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 2, 6:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    UNION CHURCH              MS   WIND DAMAGE
06/02/03   JEFFERSON                      TREE DOWN ALONG HIGHWAY
                                          28 ONE HALF MILE WEST OF
                                          HIGHWAY 547 JCT OR 10
                                          MILES EAST OF UNION
                                          CHURCH REPORTED BY HAM
                                          RADIO OPERATOR.  DEBRIS
                                          BLOCKING ROADWAY.

0625 PM                              MS   WIND DAMAGE
06/02/03   RANKIN                         TREES DOWN ALONG I-20
                                          AROUND THE 64 MILE MARKER
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0635 PM    PEARL                     MS   0.50 INCH HAIL
06/02/03   RANKIN                         DIME SIZE HAIL AT
                                          INTERSECTION OF I-20 AND
                                          AIRPORT ROAD REPORTED BY
                                          HAM RADIO OPERATOR.

0635 PM    BRANDON                   MS   0.75 INCH HAIL
06/02/03   RANKIN                         3/4 INCH HAIL IN
                                          CROSSGATES OF BRANDON
                                          REPORTED BY RETIRED
                                          WEATHER SERVICE
                                          EMPLOYEE.

0642 PM                              MS   0.88 INCH HAIL
06/02/03   RANKIN                         NICKEL SIZE HAIL REPORTED
                                          IN EAST BRANDON REPORTED
                                          BY WEATHER SERVICE
                                          EMPLOYEE.

0645 PM                              MS   WIND DAMAGE
06/02/03   ATTALA                         TREES DOWN ALONG HIGHWAY
                                          19 2 MILES FROM CENTER
                                          ROAD REPORTED BY HAM
                                          RADIO OPERATOR.

0630 PM    BROOKHAVEN                MS   WIND DAMAGE
06/02/03   LINCOLN                        BUILDING DAMAGED 14 SE
                                          BROOKHAVEN BY WIND GUST
                                          TO 50 MPH.

0630 PM    BROOKHAVEN                MS   0.50 INCH HAIL
06/02/03   LINCOLN                        MARBLE SIZE HAIL REPORTED
                                          14-15 MILES SE OF
                                          BROOKHAVEN.
Local storm report, Jun 2, 7:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    JACKSON                   MS   WIND DAMAGE
06/02/03   HINDS                          NUMEROUS TREES DOWN ACROSS
                                          CITY OF JACKSON...INCLUDING
                                          AT MILLSAPS COLLEGE. WINDOW
                                          BLOWN OUT OF A BUSINESS.
                                          REPORTED BY HINDS COUNTY
                                          EOC.
Local storm report, Jun 2, 7:11 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM                              MS   WIND DAMAGE
06/02/03   ATTALA                         2-3 HOUSE TRAILERS
                                          DAMAGED ALONG HIGH 19
                                          NEAR CENTER ROAD.  5
                                          MILES FROM HIGHWAY 19 AND
                                          HIGHWAY 35 INTERSECTION
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0702 PM    ETHEL                     MS   WIND DAMAGE
06/02/03   ATTALA                         LARGE OAK TREES DOWN IN
                                          DOWN TOWN ETHEL ALONG
                                          KINGS ROAD REPORTED BY
                                          HAM RADIO OPERATOR
Local storm report, Jun 2, 7:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    FLORENCE                  MS   0.50 INCH HAIL
06/02/03   RANKIN                         DIME SIZE HAIL IN
                                          FLORENCE REPORTED BY HAM
                                          RADIO OPERATOR.

0720 PM    PRENTISS                  MS   WIND DAMAGE
06/02/03   JEFFERSON DAVIS                TREES AND POWER LINES
                                          DOWN ALONG HIGHWAY 84
                                          WEST OF PRENTISS
Local storm report, Jun 2, 8:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
818 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    STARKVILLE                MS   WIND DAMAGE
06/02/03   OKTIBBEHA                      TREES DOWN IN CITY OF
                                          STARKVILLE AND 2-3 MILES
                                          NORTH OF STARKVILLE NEAR
                                          BUTLER REPORTED BY CIVIL
                                          DEFENSE.
Local storm report, Jun 2, 8:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CST MON JUN 2 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM                             MS    WIND DAMAGE
06/02/03   LEAKE                          TREES DOWN AT THOMASTOWN...
                                          SINGLETON AND WALNUT
                                          GROVE...REPORTED BY
                                          EMERGENCY MANAGER.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:02 PM CDTSevere Thunderstorm WarningJANMarion43 min
Jun 2, 7:02 PM CDTSevere Thunderstorm WarningJANWebster63 min
Jun 2, 7:07 PM CDTSevere Thunderstorm WarningJANAttala58 min
Jun 2, 7:13 PM CDTSevere Thunderstorm WarningJANRankin42 min
Jun 2, 7:17 PM CDTSevere Thunderstorm WarningJANOktibbeha58 min
Jun 2, 7:21 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson14 min
Jun 2, 7:31 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith59 min
Jun 2, 7:47 PM CDTSevere Thunderstorm WarningJANClay, Lowndes58 min
Jun 2, 7:51 PM CDTSevere Thunderstorm WarningJANRankin, Scott59 min
Jun 2, 7:54 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston46 min
Jun 2, 7:55 PM CDTSevere Thunderstorm WarningJANMadison30 min
Jun 2, 8:01 PM CDTSevere Thunderstorm WarningJANLeake59 min
Jun 2, 8:14 PM CDTSevere Thunderstorm WarningJANJasper, Newton61 min
Jun 2, 8:51 PM CDTSevere Thunderstorm WarningJANNeshoba49 min
Jun 2, 9:04 PM CDTSevere Thunderstorm WarningJANKemper61 min
Jun 2, 9:15 PM CDTSevere Thunderstorm WarningJANClarke, Jasper60 min
Jun 2, 9:30 PM CDTSevere Thunderstorm WarningJANNoxubee60 min
Jun 2, 9:44 PM CDTTornado WarningJANLauderdale31 min
Jun 3, 2:55 PM CDTSevere Thunderstorm WarningJANAdams30 min
Jun 3, 5:07 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion43 min
Jun 3, 5:50 PM CDTSevere Thunderstorm WarningJANForrest20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.